Those with temporal lobe epilepsy – I need some advice from you please!

Good afternoon all,

I randomly developed temporal lobe epilepsy in February and eventually started taking the medication Levertiracetam for this in August last year. I was asked to build up the amount over time and did this with 250mg tablets.

After increasing the dose each time, I did find for the first week or two I would experienced fatigue, confusion, forgetfulness, unable to concentrate I have been on 750mg a day for about 3 months now (x1 tablet in the morning and x2 in the evening).

I am 30 year old female, active, usually have a very high ability to multi-task and great memory, about 9 stone and healthy....well apart from this!

I thought my body was used to this 750mg dose but in the last couple of weeks I am again experiencing odd behaviours. It almost seems like I am getting ‘absent seizures’ as I totally zone off several times a day and don’t know where I just went, getting forgetful, I verbally repeat the same word twice in a sentence, struggle to write and spell – almost like a form of dyslexia, I get quite depressed/low and can feel very up or down like a flicking a switch. The more I think about it, these symptoms have been around for a while but just getting worse and worse.

I have booked an appointment next week with my doctor to discuss this, but my question to all of you with the same temporal lobe and medication – what dosage are you on? I am wondering whether I am either on too high or too low a dose…..??

9 Replies

oldestnewest
  • Hello, and thank you for your post. You’re doing the right thing by going to talk to your doctor. They might make changes to your epilepsy medicine to try to help. What you are experiencing may be signs of seizure activity, or might be unwanted side-effects of the levetiracetam. 750mg a day isn’t a maximum dose of levetiracetam for an adult with epilepsy, so, your doctor might consider an increase in your dose to try and help.

    People can have very individual reactions to epilepsy medicines. For many people levetiracetam (Keppra) is an effective medicine without significant side-effects. But, for some people it may have side-effects that make it unsuitable for them. If your doctor thinks what’s happening are unwanted side-effects, they might suggest changing to a different epilepsy medicine. We have more about side-effects and changing medicines on our website: epilepsy.org.uk/info/treatm...

    You might also get good advice on our online community, forum4e: forum.epilepsy.org.uk/. It’s a forum for people with epilepsy, as well as their parents and carers, to share experience and support. It’s a large community, so it’s likely you could get some valuable guidance.

    I hope things start to improve soon.

    Kind regards

    Sacha

    Advice & Information Team

  • My first med was keppra. I increased it the same as yourself until i was on 1000 twice a day. I experienced the same symptoms as yourself. I was like a walking zombie and umfortunately for me i became, what shall we say, very depressed. It doesnt suit everyone and it sounds as if its not suiting you. Definately need to see your doc and get this sorted. I have had epilepsy for going on for 3 years now, on 3 meds and still not seizure fee. Its hit and miss with the meds, different meds work for different people. Unfortunately you are going to need a lot of patience. Hope you get it sorted.

  • Hi,i have been on the highest dosage i'm allowed on these meds too,and guess what,yep the same happens to me but you tend to live with it.

    e-in- me.

  • Thank you all for your responses. All very helpful and insightful. I've got an appointment with my docs today, so fingers crossed it will be okay. Whether its a case of swapping, upping or lowering medication. Just be nice to not feel so crap any more!

  • All medications have side effects and for some its worse than others. For me , Keppra had the least side effects. I do feel forgetful and sometimes depressed with it, but this outweighs the risk of landing in the Hospital ER room every few days. Just for reference, I take 2000mg per day. Hope it works out for you :)

  • Hi Alex T - do you temporal lobe epilepsy? I didn't realise some cases of this version are so severe you end up in hospital. That sounds horrible, glad the meds are working!

  • I am on 1500mg of Keppra twice a day and lamictal 200mg twice a day. A few months ago I struggled to pronounce some words, forgot words etc. I struggled with writing also, as in writing words in the wrong place. I thought at first this was Epilepsy related but it has now eased off so I put it down to a side effect my meds also. I hope your GP appointment is useful. Take care :-)

  • Hi RD_RAB_2874. Sadly i have never had a proper diagnosis of what type of epilepsy i have, despite the numerous tests i have had over the years. I had epilepsy as a child from birth which stopped around the age of 12, then returned when i was 36. As a child i was prescribed Phenytoin , which they tend not to prescribe nowadays as the list of side effects is enormous. Over the past 6 years they have tried me on many different ones as an alternative and Keppra (levetiracetam) was the one that i could tolerate the best. The worst they tried me on was Lamotrigine.

    If you have the choice, ask for Keppra . Levetiracetam is the generic brand of the same medication and from personal experience its not just as good.

  • Hi RD_RAB_2874,

    I have symptomatic temporal lobe epilepsy and the symptoms that I suffered from before diagnoses were very much the same as your and as told by others here.

    I currently take 1250 of Keppra twice daily and also 300 ofLamactil twice daily. The addition of the Lamactil has had the most beneficial effect. After each increase or intoduction there has been an improvement which only seems to last about a month although the most recent increase in the Lamotrigen is lasting the longest, currently 2 months, but the related issues are now slowly returning.

    If the changes you experience come on quicly after a change in medication then it is more likely to be related to the drug or dosage. Your Doctor should be able to advise you or be able to contact your consultant to get the proper information. Your pharmacist may also be able to help you identify if it a side effect of the medication. Changes from 'branded' to 'generic' can cause changes too.

You may also like...